Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Aberdeen, SD

June 13, 20176 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 2:02 AM CDT for 6 counties in South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 2:02 AM CDT (07:02 UTC)
Expired
Jun 13, 2017, 2:45 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KABR 130702
SVRABR
SDC049-059-065-069-107-119-130745-
/O.NEW.KABR.SV.W.0024.170613T0702Z-170613T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
202 AM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hand County in central South Dakota...
  Eastern Sully County in central South Dakota...
  Northern Hyde County in central South Dakota...
  Faulk County in north central South Dakota...
  Southeastern Potter County in north central South Dakota...
  Northeastern Hughes County in central South Dakota...

* Until 245 AM CDT

* At 201 AM CDT, a severe thunderstorm was located near Stone Lake,
  or 18 miles east of Onida, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Faulkton, Harrold, Agar, Orient, Seneca, Miranda, Burkmere,
  Brentwood Colony, Cottonwood Lake Near Agar and Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4447 9970 4490 10013 4520 9936 4505 9880
TIME...MOT...LOC 0701Z 228DEG 51KT 4479 9972 

HAIL...0.75IN
WIND...70MPH
 
$$

Parkin
1 follow-up statement
378 
WWUS53 KABR 130726
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
226 AM CDT TUE JUN 13 2017

SDC065-130736-
/O.CAN.KABR.SV.W.0024.000000T0000Z-170613T0745Z/
Hughes SD-
226 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUGHES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM CDT for
central and north central South Dakota.

LAT...LON 4455 9958 4500 9987 4520 9936 4505 9880
TIME...MOT...LOC 0726Z 222DEG 48KT 4497 9942 

$$

SDC049-059-069-107-119-130745-
/O.CON.KABR.SV.W.0024.000000T0000Z-170613T0745Z/
Hand SD-Sully SD-Hyde SD-Faulk SD-Potter SD-
226 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN HAND...NORTHEASTERN SULLY...NORTHERN HYDE...FAULK
AND SOUTHEASTERN POTTER COUNTIES...

At 226 AM CDT, a severe thunderstorm was located 7 miles southwest of
Burkmere, or 14 miles west of Faulkton, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Faulkton, Orient, Seneca, Miranda, Burkmere, Brentwood Colony and
Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4455 9958 4500 9987 4520 9936 4505 9880
TIME...MOT...LOC 0726Z 222DEG 48KT 4497 9942 

HAIL...0.75IN
WIND...70MPH
 
$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:40 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 13, 12:40 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1240 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 920 PM CDT Mon Jun 12 2017

A few weak showers have developed along the boundary stretching
from west to east over the northern part of the CWA this evening.
Main convective activity is still over the western portion of the
state. Still expecting this area of precipitation to track across
the CWA during the overnight hours, and will continue to monitor
for severe potential, with strong winds likely to be the main
severe threat. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 250 PM CDT Mon Jun 12 2017

Storms currently firing on a line around Casper, WY at 19Z
(where PDS Tornado Watch has just been issued) will be what we will
be watching this evening as it moves across western SD this evening.
Although the tornado threat will diminish, winds and to a lesser
extent hail will become an issue as merging cells have the potential
for bowing features as they move into central SD with the sfc
low/cold front overnight. DCAPE values will increase to around 1000-
1500j/kg in advance of the storms. 0-6km shear values top out in the
50-60kt range. Will also need to monitor the northward track of the
warm front overnight as it moves into northeastern SD from Onida to
Watertown around 09Z. With the warm front nearing, the very dry
airmass (current dewpoints in the 30s to low 40s over western and
central CWA) will allow for low level moistening and dewpoints
moving back into the upper 50s and low 50s overnight. While some
showers and a few thunderstorms will be in advance of the main
boundary to our west, much of the activity will be with the storms
developing over WY this afternoon. The llj increasing out of the
east-southeast overnight will not only assist in increasing
moisture, but will result in additional convergence, and keeping
storms going as they move into central SD. Whether the storms
diminish in intensity or just exit to our northeast by 15Z Tuesday.

Tuesday temperatures will be tricky, either in the upper 80s to low
90s, or much cooler in the upper 70s to low 80s if the stratus
clouds linger longer. Additional showers and thunderstorms will form
along the boundary, likely over the central portions of the forecast
area around 18Z before shifting east and exiting into MN at or
shortly after 00Z Wednesday. One concern, limiting the severe
weather potential would be the stratus deck that could keep
temperatures cooler and result in a more stable atmosphere. Storms
will also need to wait until the cap erodes, as 700mb temperatures
jump to around 13-14C over the eastern half of the forecast area
until closer to 21Z. With more discrete cells initially, we will
keep the hail and wind potential, but also add the potential for an
isolated tornado.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 250 PM CDT Mon Jun 12 2017

The long term periods begins with a system moving northeast into
Canada, with an attendant dry line slowly moving through the far
eastern part of the CWA. Very unstable air/high LLM will
accompany that front. A PV anomaly is expected to swing through
the region during the evening, and that should provide enough
UVM/lift to erode the cap and allow for storms to form just east
of the dry line. A few severe storms look entirely possible given
deep layer shear/progged instability/LLM. By the middle of the
evening, most of the activity should have moved off into
Minnesota.

For the mid to latter part of the long term, a pattern shift is
expected. The long wave pattern appears as if it will slowly
transition to a west coast ridge/east conus trof. This will
result in northwest flow aloft, which can be a problem during
summer. A couple of systems are expected to move through during
the remainder of the period. One should come through about Friday
into Saturday time frame, and another early next week.
Unfortunately these systems won't have a lot of moisture to work
with, and thus pcpn amounts likely won't be very high, or the
coverage widespread.

As for temperatures, they will likely start off above normal, but
then should trend toward near normal by the end of the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
415 PM CDT Mon Jun 12 2017

MNZ039-046-SDZ006>008-011-018>023-131415-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
415 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are expected to move into or develop
over the region late tonight. Some of those storms could turn
severe with strong winds or hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible, primarily early Tuesday morning, and
again Tuesday afternoon. A few of these storms are expected to be
severe, with large hail and damaging winds possible late
afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

SDZ003>005-009-010-015>017-033>037-045-048-051-131415-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Tonight

Scattered storms are expected to move into the region later this
evening, and then move northeast overnight. Some severe storms are
possible, with damaging wind being the main threat. Hail is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

In the hours before

Special weather statement, Jun 13, 1:00 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
100 AM CDT TUE JUN 13 2017

SDZ033-035-045-048-130645-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
100 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...

At 100 AM CDT/1200 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near West Shore Rec Area to
9 miles southeast of Intersection of Highway 83 and White River.
Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Presho, Vivian, Draper, Fate Dam, Rousseau, 5
Mile Corner, Earling Hills, Canning and Lake Sharpe.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.

LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
      4374 10037 4372 10042 4372 10047 4374 10049
      4373 10051 4374 10052 4374 10055 4442 10053
      4445 9995 4370 9995 4369 9998 4371 10002
      4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0600Z 251DEG 35KT 4441 10048 4365 10052

Parkin
Special weather statement, Jun 13, 1:14 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
114 AM CDT TUE JUN 13 2017

SDZ033>035-130700-
Hughes SD-Stanley SD-Sully SD-
114 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...CENTRAL STANLEY
AND NORTHERN HUGHES COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 114 AM CDT/1214 AM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or near Fort Pierre, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierre, Fort Pierre, Onida, Blunt, Harrold, Grey Goose, Spring Creek
Rec Area, Oahe Mission Rec Area, Sully Lake, Overlook Rec Area, Cow
Creek Rec Area and West Shore Rec Area.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.

LAT...LON 4434 10038 4452 10056 4484 9998 4449 9971
TIME...MOT...LOC 0614Z 241DEG 40KT 4446 10042

Parkin
Local storm report, Jun 13, 1:37 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
137 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND GST     PIERRE                  44.38N 100.32W
06/13/2017  M71 MPH          HUGHES             SD   ASOS

            71 MPH AT PIERRE AIRPORT.

&&

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 12:21 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Marshall39 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 5:04 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts24 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:57 PM CDTTornado WarningABRMarshall33 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.